Alert archive / Minnesota / River Flood Warnings in 2018

River Flood Warning 12, NWS Grand Forks, ND

April 21, 2018Polk County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Apr 21, 2018, 5:16 PM CDT for Polk County, Minnesota. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Apr 21, 2018, 5:16 PM CDT (22:16 UTC)
Expired
Apr 22, 2018, 11:50 PM CDT
In force
31 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red Lake River at Crookston (CRKM5).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05079000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

959 
WGUS43 KFGF 212216
FLWFGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eastern North Dakota/Grand Forks ND
516 PM CDT Sat Apr 21 2018

...The National Weather Service in Grand Forks, ND has issued a 
   flood warning for these river locations in Minnesota...

  new flooding is forecast to occur at...
  *  Crookston...on the Red Lake River...in Polk County.
  
.Continued snowmelt has caused the Red Lake River at Crookston to 
rise to flood stage. Ice jams have occurred on the Red Lake 
River near Crookston and may occur at other nearby locations 
resulting in rapid fluctuations.

  *** A follow-up flood statement with more detailed flooding 
  information will be issued shortly. ***


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons in the warned area need to take steps to protect life 
   and property. If necessary, move to a higher and safer location.

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in, or near, flood.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

&&

MNC119-212316-
/O.NEW.KFGF.FL.W.0012.180421T2216Z-180423T0450Z/
/CRKM5.1.SM.180421T1927Z.180421T2030Z.180421T2250Z.NO/
516 PM CDT Sat Apr 21 2018

The National Weather Service in Grand Forks, ND has issued a 
 new Flood Warning for...
* ...Crookston...on the Red Lake River
* until Sunday evening.
* At  4:45 PM Saturday the stage was 15.5 feet.
* Forecast...the river will continue to fall to below Flood Stage by 
  Saturday evening.

&&

LAT...LON 4794 9701 4785 9649 4785 9623 4771 9653 4779 9694


$$

Knutsvig
1 follow-up statement
155 
WGUS83 KFGF 220158
FLSFGF
Flood Statement 
National Weather Service Eastern North Dakota/Grand Forks ND
858 PM CDT Sat Apr 21 2018

...The flood warning is now cancelled for these river locations in 
Minnesota...North Dakota...

  * Crookston...on the Red Lake River...in Polk County
  * Harwood...on the Sheyenne River...in Cass County

...The flood warning has been extended for these river locations in 
Minnesota...

  * Upstream of Warren...on the Snake River...in Marshall County
  * Alvarado...on the Snake River...in Marshall County
  * Hallock...on the Two Rivers River...in Kittson County

...The flood warning continues for these river locations in 
Minnesota...North Dakota...

  * East Grand Forks...on the Red River ...in Polk and Grand Forks 
  Counties
  * Oslo...on the Red River ...in Marshall...Walsh...Polk and Grand 
  Forks Counties
  * Hillsboro...on the Goose River ...in Traill County

.Rivers continue to fall over much of the southern Red 
River basin.  However rivers will continue to rise in the northern 
Red River basin and remain above flood stage at several locations. 
Also, ice jams have caused rapid fluctuations on some rivers of the 
network.

  This forecast is for a 7-day period...the highest stage
indicated may not reflect the crest for this event.

  Forecasts are updated daily and stage values will change 
as new weather and river information is used.

  River forecasts use 24 hours of forecast precipitation
between April 1st and October 1st, and 48 hours otherwise. 
However, depending on the situation, they may include 
precipitation expected through the next 72 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons in the warned area need to take steps to protect life 
   and property. If necessary, move to a higher and safer location.

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in, or near, flood.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

&&

MNC119-NDC035-231358-
/O.CON.KFGF.FL.W.0003.000000T0000Z-000000T0000Z/
/EGFM5.1.SM.180419T2116Z.180425T0000Z.000000T0000Z.NO/
858 PM CDT Sat Apr 21 2018

The Flood Warning continues for...
* ...East Grand Forks...on the Red River.
* until further notice...or until the warning is cancelled.
* At  7:45 PM Saturday the stage was 32.7 feet.
* Minor flooding is occurring and during the next 7 days...Minor 
  flooding is forecast.
* Minor Flood Stage is 28.0 feet.
* Forecast...the river will rise to a crest Tuesday evening then 
  begin falling.
* The river is forecast to crest between 33 and 34 feet on Tuesday 
  early next week
* Impact Statement(s) - At 34.0 feet, East Grand Forks...4th St 
  underpass at Gateway Drive (HWY 2) closes.

&&
 
Daily 7pm CDT/6pm CST forecast stage in feet:

 Date                Sun    Mon    Tue    Wed    Thu    Fri    Sat
(month/day)         04/22  04/23  04/24  04/25  04/26  04/27  04/28
  East Grand Forks  33.1   33.7   34.0   33.8   33.0   31.6   30.1
  
&&

LAT...LON 4767 9699 4810 9719 4807 9698 4768 9674


$$

MNC089-119-NDC035-099-231358-
/O.CON.KFGF.FL.W.0004.000000T0000Z-000000T0000Z/
/OSLM5.2.SM.180420T1536Z.180425T1800Z.000000T0000Z.NO/
858 PM CDT Sat Apr 21 2018

The Flood Warning continues for...
* ...Oslo...on the Red River.
* until further notice...or until the warning is cancelled.
* At  8:15 PM Saturday the stage was 30.4 feet.
* Moderate flooding is occurring and during the next 7 days...
  Moderate flooding is forecast.
* Moderate Flood Stage is 30.0 feet.
* Forecast...the river will rise to a crest Wednesday early 
  afternoon then begin falling.
* The river is forecast to crest between 31 and 32 feet
  early next week.
* Impact Statement(s) - At 30.0 feet, Moderate Flood Stage.

&&
 
Daily 7pm CDT/6pm CST forecast stage in feet:

 Date                Sun    Mon    Tue    Wed    Thu    Fri    Sat
(month/day)         04/22  04/23  04/24  04/25  04/26  04/27  04/28
  Oslo              30.9   31.5   31.7   32.0   31.9   31.3   30.5
  
&&

LAT...LON 4848 9725 4846 9706 4807 9698 4810 9721


$$

MNC119-220228-
/O.CAN.KFGF.FL.W.0012.000000T0000Z-180423T0450Z/
/CRKM5.1.SM.180421T1927Z.180421T2030Z.180421T2202Z.NO/
858 PM CDT Sat Apr 21 2018

The Flood Warning is cancelled for...
* ...Crookston...on the Red Lake River.
* At  7:45 PM Saturday the stage was 12.2 feet.
* Fell below Flood Stage at  5:02 PM Saturday.
* Forecast...the river will continue to fall to 12.6 feet by Monday 
  mid-morning.
* Impact Statement(s) - At 15.0 feet, Flood Stage...Minor.

&&
 
Daily 7pm CDT/6pm CST forecast stage in feet:

 Date                Sun    Mon    Tue    Wed    Thu    Fri    Sat
(month/day)         04/22  04/23  04/24  04/25  04/26  04/27  04/28
  Crookston         12.8   12.4   11.9   11.3   10.7   10.2    9.8
  
&&

LAT...LON 4794 9701 4785 9649 4785 9623 4771 9653 4779 9694


$$

MNC089-231358-
/O.EXT.KFGF.FL.W.0008.000000T0000Z-180424T0840Z/
/MKLM5.2.SM.180419T2235Z.180421T0630Z.180423T0240Z.NR/
858 PM CDT Sat Apr 21 2018

The Flood Warning continues for...
* ...Upstream of Warren...on the Snake River.
* until late Monday night...or until the warning is cancelled.
* At  7:45 PM Saturday the stage was 70.1 feet.
* Minor flooding is occurring and during the next 7 days...Minor 
  flooding is forecast.
* Minor Flood Stage is 67.0 feet.
* Forecast...the river will continue to fall to below Flood Stage by 
  Sunday night.
* Impact Statement(s) - At 71.0 feet, Flood Stage...MODERATE.

&&
 
Daily 7pm CDT/6pm CST forecast stage in feet:

 Date                Sun    Mon    Tue    Wed    Thu    Fri    Sat
(month/day)         04/22  04/23  04/24  04/25  04/26  04/27  04/28
  Upstream of Warr  67.4   64.6   63.9   63.6   63.2   62.9   62.7
  
&&

LAT...LON 4823 9666 4820 9664 4817 9681 4820 9684


$$

MNC089-231358-
/O.EXT.KFGF.FL.W.0009.000000T0000Z-180424T2320Z/
/ALVM5.2.SM.180420T2015Z.180422T1200Z.180423T1720Z.NO/
858 PM CDT Sat Apr 21 2018

The Flood Warning continues for...
* ...Alvarado...on the Snake River.
* until Tuesday evening...or until the warning is cancelled.
* At  8:30 PM Saturday the stage was 108.6 feet.
* Moderate flooding is occurring and during the next 7 days...
  Moderate flooding is forecast.
* Moderate Flood Stage is 108.0 feet.
* Forecast...the river will rise to a crest near 108.8 feet Sunday 
  mid-morning. The river will fall below Flood Stage Monday early 
  afternoon.
* Impact Statement(s) - At 108.0 feet, Moderate Flood Stage and 
  overland sheet flooding of local agricultural land.

&&
 
Daily 7pm CDT/6pm CST forecast stage in feet:

 Date                Sun    Mon    Tue    Wed    Thu    Fri    Sat
(month/day)         04/22  04/23  04/24  04/25  04/26  04/27  04/28
  Alvarado         108.5  104.9  101.9  101.0  100.5  100.0   99.6
  
&&

LAT...LON 4817 9679 4814 9702 4831 9712 4846 9713


$$

MNC069-231358-
/O.EXT.KFGF.FL.W.0007.000000T0000Z-180429T2200Z/
/HLLM5.1.SM.180420T1245Z.180424T1200Z.180428T1600Z.NO/
858 PM CDT Sat Apr 21 2018

The Flood Warning continues for...
* ...Hallock...on the Two Rivers River.
* until Sunday April 29...or until the warning is cancelled.
* At  8:00 PM Saturday the stage was 803.4 feet.
* Minor flooding is occurring and during the next 7 days...Minor 
  flooding is forecast.
* Minor Flood Stage is 802.0 feet.
* Forecast...the river will rise to a crest near 805.0 feet  
  Tuesday mid-morning. The river will fall below Flood Stage late 
  Saturday morning.
* Impact Statement(s) - At 804.5 feet, Backup at Reach 2 Dike, 
  Cemetery road at 6th St. S. - Shut Storm Valve.

&&
 
Daily 7pm CDT/6pm CST forecast stage in feet:

 Date                Sun    Mon    Tue    Wed    Thu    Fri    Sat
(month/day)         04/22  04/23  04/24  04/25  04/26  04/27  04/28
  Hallock          804.3  804.9  805.0  804.6  803.8  802.7  801.6
  
&&

LAT...LON 4885 9667 4867 9662 4873 9713 4888 9719


$$

NDC017-220228-
/O.CAN.KFGF.FL.W.0010.000000T0000Z-180423T0600Z/
/HWDN8.1.ER.180420T1507Z.180421T0800Z.180421T1830Z.NO/
858 PM CDT Sat Apr 21 2018

The Flood Warning is cancelled for...
* ...Harwood...on the Sheyenne River.
* At  8:15 PM Saturday the stage was 882.9 feet.
* Fell below Flood Stage at  1:30 PM Saturday.
* Forecast...the river will continue to fall to 880.3 feet by Monday 
  mid-morning.
* Impact Statement(s) - At 884.0 feet, Flood Warning Stage...
  Minor. Actions taken to completely seal the flood barrier. 

&&
 
Daily 7pm CDT/6pm CST forecast stage in feet:

 Date                Sun    Mon    Tue    Wed    Thu    Fri    Sat
(month/day)         04/22  04/23  04/24  04/25  04/26  04/27  04/28
  Harwood          880.8  880.1  879.8  879.7  879.4  878.9  878.3
  
&&

LAT...LON 4709 9683 4697 9683 4693 9686 4692 9699 4701 9698


$$

NDC097-231358-
/O.CON.KFGF.FL.W.0011.000000T0000Z-180425T1800Z/
/HGRN8.1.SM.180421T2030Z.180423T0000Z.180424T1200Z.NO/
858 PM CDT Sat Apr 21 2018

The Flood Warning continues for...
* ...Hillsboro...on the Goose River.
* until Wednesday afternoon...or until the warning is cancelled.
* At  8:15 PM Saturday the stage was 11.3 feet.
* Minor flooding is occurring and during the next 7 days...Minor 
  flooding is forecast.
* Minor Flood Stage is 10.0 feet.
* Forecast...the river will rise to a crest near 12.5 feet sometime 
  Sunday evening. The river will fall below Flood Stage Tuesday 
  mid-morning.
* Fluctuations of up to 2 feet are possible due to ice jams.
* Impact Statement(s) - At 13.0 feet, Moderate Flood Stage...The 
  city park in Hillsboro starts to flood.

&&
 
Daily 7pm CDT/6pm CST forecast stage in feet:

 Date                Sun    Mon    Tue    Wed    Thu    Fri    Sat
(month/day)         04/22  04/23  04/24  04/25  04/26  04/27  04/28
  Hillsboro         12.5   11.5    8.2    5.2    3.9    3.3    3.0
  
&&

LAT...LON 4749 9687 4739 9686 4736 9717 4748 9747 4759 9747


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 21, 3:26 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 21, 3:26 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
326 PM CDT Sat Apr 21 2018

.SHORT TERM...(This evening through Sunday)
Issued at 327 PM CDT Sat Apr 21 2018

Main weather impacts through Sunday are possible critical fire
weather conditions in portions of northwest and west central Minnesota,
due to breezy conditions combining with warming temperatures and
low humidities.

The Northern Plains remains situated in split flow aloft, with a
closed upper lows to the north in Saskatchewan and to the south in
the ArkLaTex region. The northern low will progress eastward into
Manitoba by Sunday, putting the forecast area in warm air advection.
Despite being situated in the warm sector of the northern system,
drier air persists with the blocking system to the south.

Expect abundant sunshine to persist Sunday with a warmer day than
Saturday. With the surface pressure trough and trailing cold
front approaching from western ND, pressure gradient winds will
strengthen heading into Sunday. This yields sustained southwest winds
in the 10 to 20 mph range, combined with 20 to 30 kt winds in the
925-850mb layer mixing down on Sunday to make for breezy
conditions.

.LONG TERM...(Sunday night through Saturday)
Issued at 327 PM CDT Sat Apr 21 2018

Mostly dry conditions are expected throughout the forecast period
underneath northwest flow aloft with a couple of light rain chances
that accompany passing cold fronts next week. Temperatures are
forecast to remain near normal with a couple of days slightly below
normal in the wake of a pair of cold fronts. Normal temperatures for
the area are highs in the mid to upper 50s and lows in the lower to
mid 30s.

A surface trough/cold front is expected to gradually push through
the region Monday. A secondary cold front will then push through
late Monday into Tuesday along with a mid level shortwave trough
moving into southern Ontario. A secondary low is expected to form in
western South Dakota late Monday. While the ECMWF, CMC, and even the
NAM suggest precipitation associated with this secondary low largely
passing the forecast area to the south, the GFS continues to pull
moisture eastward as the secondary low interacts with the Ontario
shortwave and trailing cold front. While rain chances remain in the
forecast mainly for southern locations late Monday into Tuesday, did
trim PoPs due to the suggested dry forecast offered by most
guidance. Breezy northerly winds are expected Tuesday within a
regime of cold air advection.

The next cold front comes late Wednesday. Ahead of this cold front,
a thermal ridge will allow temperatures to reach into the 60s
accompanied by breezy southwesterly winds. This combines with low RH
of around 30-40% to increase fire danger some as most snowpack is
gone and dead fuels continue to dry out. Still some question of the
exact magnitude regarding fire danger during this time frame. As the
cold front passes late Wednesday, there could be some light rain
chances especially for locations in far northwest Minnesota. High
pressure squeezes into the region Thursday allowing gusty northerly
winds to develop. Dry conditions are expected Friday and Saturday as
northwest flow aloft remains in place and surface high pressure
remains in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 103 PM CDT Sat Apr 21 2018

VFR conditions expected through the period across eastern ND and the
northwest quarter of MN. South winds around 10 kts through tonight,
with afternoon gusts up to 20 kts along and east of the Red River
Valley this afternoon. Southwest breeze during the daylight hours
Sunday with gusts peaking in 20 to 30 kt range.

&&

.FIRE WEATHER...
Issued at 327 PM CDT Sat Apr 21 2018

Critical or near critical fire weather conditions will develop
across parts of northwest and west central Minnesota on Sunday.
Temperatures are expected to peak in the 60s Sunday afternoon,
yielding minimum humidities in the 20s and 30s. Gusty south winds
and dry conditions ahead of the front may lead to critical fire
weather conditions Sunday.

&&

.HYDROLOGY...
Issued at 327 PM CDT Sat Apr 21 2018

Latest satellite imagery and area web cams reveal snowpack still
exists mainly within Steele, Traill, and far northern Cass counties.
This implies rivers near this region may still respond from
additional snowmelt, mainly along the Maple, Elm, and Goose river
stems. Along the Red River, most ice seems to be breaking up with
free flowing water noted in the central and southern portions of the
Red River. Still, elevated water levels along the Red River are
being observed with minor and possibly moderate flooding expected in
some locations. The Red River is expected to crest at Grand Forks
and Oslo early next week. Further downstream, flood watches have
been issued as the Red River is expected to crest mid to late next
week at Drayton and Pembina reaching minor flood stage. Spikes in
water levels along the Snake River from ice complications are
beginning to subside. Otherwise, low land flooding is expected to
continue to diminish as water continues to percolate into the
thawing ground.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Fire Weather Watch from Sunday morning through Sunday evening
     for MNZ005-006-008-009-013>017-022-023.

&&

SHORT TERM...BP
LONG TERM...CJ
AVIATION...BP
FIRE WEATHER...BP
HYDROLOGY...CJ
Hazardous weather outlook, Apr 21, 3:54 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
354 PM CDT Sat Apr 21 2018

MNZ001>004-007-024-027>032-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-222100-
West Polk-Norman-Clay-Kittson-West Marshall-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh County-
354 PM CDT Sat Apr 21 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Lingering snowmelt will continue to move into the river systems,
as overnight lows will be near or above freezing. Please refer to
the latest hydrologic and flood statements for the latest
information on river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022-023-222100-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-
354 PM CDT Sat Apr 21 2018

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Breezy southwest winds and low relative humidity values in
portions of northwestern and west central Minnesota could bring
near critical to critical fire weather conditions for Sunday
morning through Sunday evening.

Lingering snowmelt will continue to move into the river systems,
as overnight lows will be near or above freezing. Please refer to
the latest hydrologic and flood statements for the latest
information on river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:09 AM CDTRiver Flood WatchFGFKittson24 hr
Apr 21, 11:09 AM CDTRiver Flood WatchFGFKittson, Marshall24 hr
Apr 21, 3:19 PM CDTFire Weather WatchFGFBeltrami, Clearwater, Lake of the Woods, Mahnomen, Marshall, Pennington and 3 more19 hr

Nearby

River Flood Warnings in Minnesota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.